Washington, 2006

Wildfire in Washington, September 4 to 30, 2006

September 4 to 30, 2006 · NWS OTX · 1 event in 1 county or zone

The Van Peak Fire, centered 25 miles NNE of Mazama, was a lightning caused fire that burned 1,813 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Van Peak Fire, centered 25 miles NNE of Mazama, was a lightning caused fire that burned 1,813 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 4, 9:40 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 9:40 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1040 AM PDT MON SEP 4 2006

.SYNOPSIS...UNSEASONABLY WARM WEATHER WILL PERSIST ACROSS THE INLAND
NORTHWEST THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND. A COUPLE OF
WEAK DISTURBANCES TRACKING NORTH ACROSS THE REGION TODAY COULD TOUCH
OFF ISOLATED DRY THUNDERSTORMS.

&&

.DISCUSSION...

TODAY AND TONIGHT...WEAK SHORTWAVES MOVING NORTHWARD THROUGH OREGON
AND WASHINGTON IN THE FLOW ON THE WEST SIDE OF THE LARGE RIDGE OVER
THE WESTERN US WILL BE A BIT OF A NUISANCE IN TERMS OF WEATHER OR
NOT THUNDERSTORMS WILL OCCUR WITH THEIR PASSAGE TODAY AND TONIGHT.
OTHERWISE THE RIDGE WILL KEEP ANOTHER DAY OF HOT AND FAIRLY DRY
CONDITIONS ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO TODAY.
FOR NOW THE MID AND HIGH CLOUD CONVECTIVE DEBRIS CLOUD COVER COMING
UP THROUGH THE FORECAST AREA ASSOCIATED WITH THE PASSING WAVES LOOK
LIKE THEY SHOULD TRY TO KEEP A LID ON ACTUAL SURFACE BASED CONVECTION
IN OUR FORECAST AREA AND DESPITE THE FAIRLY SUBSTANTIAL LAPSE RATES
OFF THE SURFACE UP TO 500MB ALOT OF THE PROG SOUNDING PROFILES SHOW
JUST ENOUGH CIN THAT...ALONG WITH THE EARLIER DISCUSSED MID AND
HIGH CLOUD COVER PASSING OVERHEAD...TO KEEP MINIMAL ONGOING DEPICTION
OF THUNDER POTENTIAL TO SOME HIGHER MOUNTAIN ELEVATIONS THIS
AFTERNOON AND THIS EVENING. FOR THIS MORNING WILL CONTINUE TO KEEP
MINIMAL THREAT OF LEFTOVER ELEVATED CONVECTION MOVING UP FROM OREGON
OVER SOUTHEAST PORTION OF THE FORECAST AREA AND OVER THE EAST SLOPES
OF WASHINGTON CASCADES.

TUES THROUGH SUNDAY...FCST FOCUS WILL BE ON THUNDER POTENTIAL AS WELL
AS HI TEMPS. ERN WA/N ID WILL BE UNDER THE INFLUENCE OF A WARM SLY
STEERING FLOW ALOFT IN THE SHORT TERM. AND WITH THE UPPER TROF JUST
OFFSHORE, THE REGION WILL BE UNDER THE THREAT OF TRANSIENT VORT MAXES
EJECTING FROM THIS TROF, FILLING/WEAKENING AS THEY MOVE NE THRU THE
PAC NW. TUES WILL FEATURE SLOWLY RISING HTS AS THE WRN CONUS RIDGE
TRIES TO REESTABLISH ITSELF. AS IT DOES...THE SHORT-WAVE LIFTING INTO
BC TUES WILL FRACTURE...WITH THE SRN END OF THE WAVE GETTING LEFT
BEHIND AS IT CLOSES IN ON NRN CALIF AND OREGON. THIS WAVE WILL THEN
BE THE FEATURE OF FOCUS FOR TUES NT AND WED. FOR THUNDER... WITH THE
RISING HTS WEVE TRENDED TWD THE DRIER GFS RATHER THAN THE TOO
UNSTABLE NAM. THIS WILL LEAVE A MAINLY DRY FCST TUES THRU WED WITH HI
TEMPS WED SIMILAR TO THAT OF TUES. WILDCARD FOR THUNDER WILL BE THE
PRESENCE OF ELEVATED LYR INSTABILITY ABOVE 600MB. THO THE NEARLY
STNRY VORT MAX OVER OREGON TUES NT AND WED SHOULD BE TOO FAR S TO
PRODUCE A SIGNIFICANT THREAT OF THUNDER FOR ERN WA AND N ID...A PLUME
OF LYR INSTABILITY ALOFT OF 3-6C, STRETCHING FROM NE OREGON INTO THE
ID PANHANDLE ALONG STRETCHING DEFORMATION AXIS COULD GENERATE AN
ISOLATED SHOWER OR THUNDERSTORM MAINLY TUES NT. GIVEN THE DEEP DRY
SUB-CLOUD LYR UNDER THESE HI BASES, NOT A WHOLE LOT OF PCPN IS
EXPECTED FROM THESE SHOWERS. NO CHANGES TO THE FCST FOR THURS THROUGH
SUNDAY. BZ

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 18Z TUESDAY WITH SCT-BKN MID
AND HIGH CLOUDS ACROSS THE AREA TODAY.  ISOLATED THUNDER REMAINS A
CONCERN TODAY...BUT GIVEN ONLY ISOLATED COVERAGE WILL NOT MENTION IN
TAFS.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        94  59  92  57  92  56 /  10  10  10   0   0   0
COEUR DALENE  94  55  92  51  91  51 /  10  10  10   0   0   0
PULLMAN        99  52  94  49  93  49 /  10  10  10   0   0   0
LEWISTON      100  65  98  61  97  59 /  10  10  10  10   0   0
COLVILLE       99  51  97  48  96  49 /  10  10  10   0   0   0
SANDPOINT      91  51  90  48  89  48 /  10  10  10   0   0   0
KELLOGG        97  57  91  51  90  53 /  10  10  10  10   0   0
MOSES LAKE    101  57  96  56  95  55 /  10  10   0   0   0   0
WENATCHEE      95  62  94  62  94  61 /  10  10   0   0   0   0
OMAK           98  57  96  57  95  54 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM MONDAY FOR NORTHERN PANHANDLE...
     COEUR DALENE AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS.
WA...RED FLAG WARNING UNTIL 9 PM MONDAY FOR WASHINGTON PALOUSE...
     MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...
     NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...EAST SLOPES NORTHERN CASCADES...OKANOGAN VALLEY...
     WATERVILLE PLATEAU.

&&
Hazardous weather outlook, Sep 4, 4:25 AM PST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
525 AM PDT MON SEP 4 2006

IDZ001>004-WAZ033>038-041>044-051230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
525 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...WASHINGTON
     PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...EAST SLOPES NORTH CASCADES...OKANOGAN
     VALLEY...WATERVILLE PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...TODAY AND TONIGHT

VERY WARM...DRY AND UNSTABLE AIRMASS WILL BE FOUND OVER THE REGION
TODAY. THE COMBINATION OF VERY LOW RELATIVE HUMIDITY VALUES AND A
HIGH HAINES INDEX OF SIX WILL POTENTIALLY MAKE FOR EXPLOSIVE FIRE
WEATHER CONDITIONS.

ISOLATED THUNDERSTORMS MAY DEVELOP OVER PARTS OF EASTERN
WASHINGTON AND NORTHERN IDAHO TODAY. THE PRIMARY THREAT
ASSOCIATED WITH THESE STORMS WILL BE GUSTY DOWNDRAFT WINDS AND
LIGHTNING WITH LITTLE PRECIPITATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

IDZ026-027-WAZ031-032-051230-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON
523 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HOT DRY AND UNSTABLE AIR MASS WILL REMAIN OVER THE SOUTHERN IDAHO
PANHANDLE ON MONDAY. THE COMBINATION OF HIGH HAINES VALUES AND
EXISTING DRY FUELS CONDITIONS HOLDS CONCERNS FOR THE POTENTIAL FOR
LARGE FIRE GROWTH AND PLUME DOMINATED FIRES.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY. THE PRIMARY THREAT
ASSOCIATED WITH THESE STORMS WILL BE GUSTY DOWNDRAFT WINDS AND
LIGHTNING WITH LITTLE PRECIPITATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

T

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, W Okanogan/C&w Chelan

When
September 4, 12:00 PM PST to September 30, 6:00 PM PST
Where
W Okanogan/C&w Chelan forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535020.